Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

March 9, 20184 counties in New York

NWS Buffalo, NY issued this special weather statement at Mar 9, 2018, 3:09 PM EST for 4 counties in New York. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2018, 3:09 PM EST (20:09 UTC)
Expired
Mar 9, 2018, 3:30 PM EST
In force
21 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Monroe County, NY, Ontario County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 86 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS81 KBUF 092009
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
309 PM EST FRI MAR 9 2018

NYZ001>005-010>014-092030-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-Niagara-
Northern Cayuga-Northern Erie-
309 PM EST FRI MAR 9 2018

...AN AREA OF HEAVY SNOW SHOWERS WILL AFFECT MUCH OF THE NIAGARA 
FRONTIER...GENESEE VALLEY...AND WESTERN FINGER LAKES...

An area of heavy snow showers will continue from the Niagara 
Frontier to the Genesee Valley and western Finger Lakes through late 
afternoon. The heavy snow will be brief at any one location, but 
will produce brief periods of snow covered roads and visibility less 
than a quarter mile. 

Locations impacted include...
The Niagara Frontier, Rochester, Batavia, Avon, Pavilion, 
Canandaigua, and Palmyra.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 48A and 42.

Visibilities will drop quickly to less than a quarter of a mile in
these heavy snow showers.

Use extra caution if you must travel through these heavy snow 
showers. Rapid changes in visibility and potentially slick roads are 
likely to lead to accidents.

LAT...LON 4301 7886 4341 7853 4342 7840 4342 7811
      4306 7657 4302 7661 4301 7696 4276 7697
      4276 7731 4264 7737
TIME...MOT...LOC 2005Z 283DEG 30KT 4314 7823 
$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 9, 2:58 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 9, 2:58 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
258 PM EST Fri Mar 9 2018

.SYNOPSIS...
A broad upper-level low will pivot across the region through
Saturday, bringing periods of snow. This prolonged period of off and
on snow will eventually amount to localized heavier accumulations
across the higher terrain east and southeast of Lake Erie and
Lake Ontario, with minor accumulations across lower elevations.
Temperatures will average a few degrees below normal through the
weekend. High pressure will finally build in on Sunday bringing
a break from the snow.

&&

.NEAR TERM /THROUGH SATURDAY/...
Broad cyclonic flow will continue over the Great Lakes tonight.
Drier air will gradually build into the region tonight, resulting
diminishing snowfall. First expect snow to taper off across the lake
plains, but snow will linger in upslope regions east and southeast
of the lakes for most of the night. This should bring another 2-4 or
3-5 inches in areas where warnings and advisories are in place.
Temperatures will fall into the 20s tonight. If there are any areas
of slush or puddles tonight, the colder temperatures may result in
some icy spots along untreated roads or sidewalks.

Saturday, upper level low will be over western Atlantic Canada, with
one last lobe of vorticity and low level moisture field crossing the
region. Scattered snow showers are expected through the day, with
more defined bands of snow south and southeast of the lakes where
continued upslope and lake enhanced snows will maintain snow,
especially during the morning hours. The snow shower activity
will diminish during the afternoon hours, as drier air filters
in. Overall additional snow amounts will be minor, with perhaps
an additional inch or so southeast of Lake Ontario and on the
Tug Hill. Elsewhere a dusting to coating of fresh snow is
expected. Temperatures will be below normal with highs ranging
from the upper 20s to mid 30s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Saturday night the upper-level low that has plagued the region over
the last several days will finally exit stage right off the New
England coast, while a weak bubble of high pressure builds in across
the lower Great Lakes from the west. A few light snow showers or
flurries may linger in the upslope favored higher terrain Saturday
night and early Sunday morning as low-level moisture departs with
the storm system. Otherwise skies will slowly clear Sunday, other
than some diurnal cumulus inland from the lakes. Temperatures will
remain slightly below average values Sunday into Monday, with another
cool night Sunday night as winds become light under the surface
high. Daytime highs will be in the 30s with lows in the teens and
20s.

By Monday into Tuesday, the weather will turn a bit more unsettled
as the forecast area gets caught in between a southern stream wave
developing a coastal low as it tracks off the mid-Atlantic coast,
and a trough digging across the Great Lakes. Much of Monday may be
uneventful, but by late Monday afternoon into Monday night snow
shower chances will increase with the impinging upper-level trough.
The upper-level trough will linger across the area through Tuesday
snow shower chances will continue with the cyclonic flow aloft, with
the best chance for any accumulating snow over the higher terrain
south and east of Lakes Erie and Ontario in the northwest upslope
flow regime. Any daytime snow accumulations will be limited by the
high March sun angle, especially across the lower elevations.
Temperatures will continue to run 3-5 degrees below normal, with
highs in the 30s, and overnight lows in the 20s (interior region
teens).

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The storm system developing near the Southeast coastline will
track along the mid-Atlantic and New England coastline Monday
and Monday night. Again the bulk of the snow from this system
will likely remain to our east, while general surface troughing
will maintain scattered snow showers across WNY and NCNY through
mid- week. On Thursday an expansive surface high pressure, and
upper level ridge will push eastward from the Plains, with the
beginning of a drier period.

Temperature pattern will remain consistent...with temperatures
generally in the 30s by day, and overnight lows in the 20s, with a
few nights dropping down into the teens across interior
traditionally colder spots. The warmest period may be Thursday as
the upper level ridge slides towards our region, and additional
amounts of sunshine bring temperatures around 40F.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Moisture wrapping around low pressure across New England is
resulting in widespread snow showers across the region. Snow will
be light in general, lowering visibility to 1-3SM through this
evening.

Drier air will gradually build into the region tonight with
snowfall rates slowly diminishing. This will result in a mix of
MVFR/IFR conditions tonight with an overall gradual improving
trend toward daybreak Saturday.

Outlook...

Saturday...A chance of snow showers and local IFR.
Sunday...VFR.
Monday thru Wednesday...VFR/MVFR with chance of snow showers.

&&

.MARINE...
Brisk west-northwest winds will continue through tonight, supporting
small craft headlines. Winds will gradually diminish during the day
Saturday and Saturday night as low pressure moves from New England
into the Canadian maritimes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EST Saturday for NYZ004>008.
     Winter Storm Warning until 5 AM EST Saturday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 1 AM EST Saturday for LEZ040-041.
         Small Craft Advisory until 10 PM EST this evening for
         LEZ020.
         Small Craft Advisory until 1 AM EST Sunday for
         LOZ043>045.
         Small Craft Advisory until 7 PM EST Saturday for LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...Apffel/TMA
SHORT TERM...Church
LONG TERM...Thomas
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Mar 9, 9:20 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
920 AM EST Fri Mar 9 2018

NYZ004>008-101430-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
920 AM EST Fri Mar 9 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-013-014-021-101430-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario-
Allegany-
920 AM EST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-101430-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
920 AM EST Fri Mar 9 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101430-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
920 AM EST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Mar 9, 9:33 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
933 AM EST FRI MAR 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 ENE RANDOLPH          42.17N  78.96W
03/09/2018  M6.0 INCH        CATTARAUGUS        NY   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             RUSHFORD                42.43N  78.19W
03/09/2018  M3.9 INCH        ALLEGANY           NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0800 AM     SNOW             CATTARAUGUS             42.32N  78.87W
03/09/2018  M4.4 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800753
EVENT NUMBER BUF1800754
EVENT NUMBER BUF1800755

DPK
Local storm report, Mar 9, 10:24 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1024 AM EST FRI MAR 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             PERRYSBURG              42.46N  79.00W
03/09/2018  M7.0 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800756

DPK
Special weather statement, Mar 9, 3:09 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EST FRI MAR 9 2018

NYZ001>005-010>014-092030-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-Niagara-
Northern Cayuga-Northern Erie-
309 PM EST FRI MAR 9 2018

...AN AREA OF HEAVY SNOW SHOWERS WILL AFFECT MUCH OF THE NIAGARA
FRONTIER...GENESEE VALLEY...AND WESTERN FINGER LAKES...

An area of heavy snow showers will continue from the Niagara
Frontier to the Genesee Valley and western Finger Lakes through late
afternoon. The heavy snow will be brief at any one location, but
will produce brief periods of snow covered roads and visibility less
than a quarter mile.

Locations impacted include...
The Niagara Frontier, Rochester, Batavia, Avon, Pavilion,
Canandaigua, and Palmyra.

This includes the following highways...
 Interstate 390 between exits 8 and 12.
 Interstate 90 between exits 48A and 42.

Visibilities will drop quickly to less than a quarter of a mile in
these heavy snow showers.

Use extra caution if you must travel through these heavy snow
showers. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents.

LAT...LON 4301 7886 4341 7853 4342 7840 4342 7811
      4306 7657 4302 7661 4301 7696 4276 7697
      4276 7731 4264 7737
TIME...MOT...LOC 2005Z 283DEG 30KT 4314 7823

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:30 AM ESTSpecial Weather StatementBUFGenesee, Monroe, Niagara60 min
Mar 9, 9:16 AM ESTWinter Storm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming18 hr
Mar 9, 4:00 PM ESTSpecial Weather StatementBUFMonroe, Orleans60 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.